Women's health discussion
forums, research news and
women's health issues.
DISCUSSION FORUMS...

Trying To Conceive

Surviving Miscarriage

Overcoming Infertility

Reproductive Health

General Health

Contraception

Pregnancy

Parenting

Babies and Toddlers

Relationships

Mental Health

Diet & Weight


ARTICLES ABOUT...

Relationships

Sexual Dysfunction

Looking Good

STDs

Men

Contraception

Reproductive Health

Conceiving

Pregnancy

Incontinence

Mental Health

Children's Health

Eating Well

Healthy Living

Supplements

Menopause

Weight Issues

Breast Cancer

Custom Search

4 January 2006
The Pill May Trigger Long-Term Testosterone Problems

Researchers writing in The Journal of Sexual Medicine say that women who use the oral contraceptive pill may be exposed to long-term problems from low values of "unbound" testosterone, potentially leading to ongoing sexual, metabolic and mental health issues.

The researchers measured levels of sex hormone binding globulin (SHBG), the protein that binds testosterone, rendering it unavailable for a woman's physiologic needs. The study showed that in women with sexual dysfunction who had discontinued use of the pill, elevated levels of SHBG did not decrease to the levels that might be expected had they never taken the pill. As a consequence of the elevation in SHBG levels, users of the pill may be at risk of long-standing health problems, including sexual dysfunction.

The research involved three groups of women: those who were current users of the pill, those who had discontinued using the pill and those who had never used the pill. The researchers found that SHBG values in the "Continued-Users" group were 4 times higher than those in the "Never-Used" group. And for "Discontinued-Users", SHBG levels remained elevated when compared to the "Never-Used" group. The researchers speculate whether prolonged exposure to the synthetic estrogens of oral contraceptives induces gene imprinting and increased gene expression of SHBG in the liver.

Women need to be aware of the potential for hormonal disorders said Dr. Claudia Panzer, an endocrinologist and lead author of the study. "It is important for physicians prescribing oral contraceptives to point out to their patients potential sexual side effects, such as decreased desire, arousal, decreased lubrication and increased sexual pain. Also if women present with these complaints, it is crucial to recognize the link between sexual dysfunction and the oral contraceptive and not to attribute these complaints solely to psychological causes."

Dr. Panzer cited the continuing elevated levels of SHBG in discontinued users as a concern. "An interesting observation was that the use of oral contraceptives led to changes in the synthesis of SHBG which were not completely reversible in our time frame of observation. This can lead to lower levels of 'unbound' testosterone, which is thought to play a major role in female sexual health." She added that longer term studies are needed to assess whether these increased SHBG changes are permanent.

Other studies over the last 30 years have reported the negative effects of oral contraceptives on sexual function, including diminished sexual interest and arousal, suppression of female initiated sexual activity, decreased frequency of sexual intercourse and sexual enjoyment. Androgens such as testosterone are important modulators of sexual function but oral contraceptives decrease circulating levels of androgens by direct inhibition of androgen production in the ovaries and by a marked increase in the hepatic synthesis of SHBG. The combination of these two mechanisms leads to low circulating levels of "unbound" or "free" testosterone.

"For years we have known that a subset of women using oral contraceptive agents suffer from decreased sex drive," said study co-author Dr. Andre Guay. "We know that the birth control pill suppresses both ovulation and also the male hormones that the ovaries make in larger amounts during the middle third of the menstrual cycle. SHBG binds the testosterone, therefore, these pills decrease a woman's male hormone availability by two separate mechanisms. No wonder so many women have had symptoms."

Source: The Journal of Sexual Medicine


Discussion Forums     About Us     Privacy
Your use of this website indicates your agreement to our terms of use.
2002 - 2013 Aphrodite Women's Health and its licensors. All rights reserved.